Virginia, 2024

Damaging Wind in Virginia, May 3, 2024

May 3, 2024 · NWS LWX · 1 event in 1 county or zone

An isolated thunderstorm produced a considerable downburst near the foothills of west-central Virginia during the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

An isolated thunderstorm produced a considerable downburst near the foothills of west-central Virginia during the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 3, 1:49 PM EST, 5 hours 35 minutes earlier.

Area forecast discussion, May 3, 1:49 PM EST, 5 hours 35 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
249 PM EDT Fri May 3 2024

.SYNOPSIS...
A backdoor cold front will sink south of the area tonight. The
boundary will return north as a warm front Sunday into Monday
before secondary cold front approaches and stalls near the area
for the middle and latter portions of next week.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
High pressure remains centered over the New England Coast this
afternoon while an upper-level ridge axis is slowly moving off
to our east. An upper-level trough is building over the central
CONUS and a backdoor cold front is currently located near the
Potomac Highlands into central Virginia.

The backdoor boundary will most likely stall out near the area
through late this afternoon before eventually pushing off to
our south and west tonight as high pressure strengthens along
the New England Coast.

As convergence strengthens along the backdoor boundary into this
evening, this will combine with moisture advection (southerly
flow aloft around periphery of the high) and instability,
triggering some showers and thunderstorms over the Allegheny
and Potomac Highlands into the Shenandoah Valley. This activity
will likely advect eastward into the metro areas late this
evening and overnight. A rumble of thunder is possible overnight
as well due to limited elevated instability above the marine
layer.

Low clouds and noticeably cooler conditions are expected
overnight as the onshore flow continues behind the backdoor
cold front. Lows will be in the 50s for most areas, with upper
40s in portions of northern Maryland.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
The backdoor boundary will remain to the south and west through
Saturday night while high pressure remains centered near the New
England Coast. An onshore flow will continue during this time
while warm and moist air overruns the marine layer in response
to an upper-level trough pushing into the Midwest. This will
result in plenty of clouds along with periods of rainfall and
unseasonably cool conditions. There may be some breaks in the
rain, but for most of the time near and west of Interstate 95,
there will be some rain around. Perhaps there will be some more
breaks east of Interstate 95 where the overrunning moisture may
not be quite as deep.

The overrunning moisture will deepen Saturday night into Sunday
morning as the boundary begins to push north as a warm front,
and the low-level flow develops a fetch from the Gulf of Mexico.
Therefore, more rain is expected.

The warm front will move into the area Sunday while a weak
upper-level trough axis passes through. More unsettled
conditions are expected with showers and perhaps even a couple
thunderstorms. Sunday afternoon will turn out a bit warmer and
more humid as well, but temps still near and below climo. Highs
will range from the 60s north of the boundary in northern MD
into the metro areas/eastern WV/northern VA to the 70s south of
the boundary. The upper-level trough axis will move off to the
east Sunday night while the surface boundary remains nearby.
While a few showers are possible, coverage of precipitation
should wane behind the departing trough axis. There may be areas
of dense fog overnight with plenty of low-level moisture and
light winds.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
The unsettled weather pattern is likely to continue across the
region for virtually all of next week. Nearly zonal flow aloft
favors numerous passing shortwaves that bring enhancements to the
daily afternoon showers and thunderstorms. Even at night, isolated
showers/storms are possible given the increased moisture and
lingering elevated instability.

At the surface, a stalled frontal boundary is likely to be just
north of the area Monday, slide south to around I-70 Monday night,
then be pushed back north of the area through mid week. However, any
change in the position of the stalled front could result in higher
or lower rain chances than currently forecast for some areas. A
stronger shortwave trough is forecast to cross the area Wednesday
night into Thursday, possibly bringing some heavier rainfall and
stronger storms to the area.

Afternoon highs in the upper 70s to low 80s Monday and Tuesday warm
to the mid 80s Wednesday and Thursday. Very mild overnight lows in
the 60s each night due to increased dew points and cloud cover.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
VFR conditions are expected through late this afternoon along
with dry conditions. Low clouds will develop due to an onshore
flow with MVFR conditions developing most likely between 2 and
5Z and IFR conditions developing overnight. Showers are likely
to develop overnight, and a thunderstorm cannot be ruled out
between 5 and 9z due to elevated instability.

IFR/subIFR conditions are expected most of the time Saturday
through Saturday night along with periods of rain and drizzle.
There may be a few breaks of MVFR conditions Saturday afternoon.
More unsettled conditions are expected Sunday morning with
IFR/subIFR cigs/vsbys. Cigs/vsbys should improve some Sunday
afternoon, but areas of low clouds and dense fog may cause more
subIFR conditions Sunday night. Showers are likely Sunday with
perhaps a few thunderstorms. Precipitation coverage should wane
Sunday night, but a few showers are possible.

Unsettled weather looks to continue for the start of next week.
Scattered showers and thunderstorms are likely each afternoon, with
more isolated activity during the overnight and mostly dry in the
morning. A heavy shower/storm moving over a terminal could result in
brief sub-VFR conditions. Outside of shower/storm activity, VFR
conditions are expected.

&&

.MARINE...
A pressure surge behind a backdoor cold front will cause
easterly winds to gust around 20 to 25 knots into this evening.
A Small Craft Advisory is in effect.

The gradient will subside a bit overnight through Saturday, but
an SCA remains in effect over the Bay and lower Tidal Potomac
River. It will be marginal though with gusts around 15 to 20
knots. The Small Craft Advisory continues Saturday night for the
Bay as well as the middle and lower Tidal Potomac River due to
onshore winds ahead of an approaching warm front.

The warm front will move into the area Sunday into Sunday night.
More SCA conditions are possible during this time.

West to southwest winds around 5-10 knots at the start of next week
as the unsettled weather pattern continues. Scattered afternoon
showers and thunderstorms are likely each afternoon. Any stronger
storm could produce wind gusts to 35 knots and lightning strikes. A
weak frontal boundary dips south into the northern Chesapeake Bay
Monday night, then lifts north of the area Tuesday. Otherwise, winds
are forecast to remain below SCA conditions.

&&

.TIDES/COASTAL FLOODING...
Onshore flow will persist through early next week. This will
raise water levels and keep them elevated during this time,
causing minor tidal flooding for many locations. Moderate tidal
flooding is possible around Annapolis and St. Mary's County
with the high tide cycle late Saturday night, and again late
Sunday night into Monday morning.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Coastal Flood Advisory until 8 AM EDT Saturday for DCZ001.
MD...Coastal Flood Advisory from midnight tonight to 5 PM EDT
     Saturday for MDZ014.
     Coastal Flood Watch from late Saturday night through Sunday
     morning for MDZ014.
     Coastal Flood Advisory from 9 PM this evening to 2 PM EDT
     Saturday for MDZ017.
     Coastal Flood Watch from Saturday evening through Sunday
     morning for MDZ017.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 6 AM EDT Sunday for ANZ530>534-
     537>543.
     Small Craft Advisory until midnight EDT tonight for ANZ535-536.
     Small Craft Advisory from 6 PM Saturday to 6 AM EDT Sunday for
     ANZ536.

&&

SYNOPSIS...BJL
NEAR TERM...BJL
SHORT TERM...BJL
LONG TERM...KRR
AVIATION...BJL/KRR
MARINE...BJL/KRR
TIDES/COASTAL FLOODING...BJL
Hazardous weather outlook, May 3, 3:04 PM EST, 4 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
404 PM EDT Fri May 3 2024

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-042015-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
404 PM EDT Fri May 3 2024

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A Coastal Flood Watch remains in effect for St. Marys and Anne
Arundel Counties Saturday night. Moderate tidal flooding is also
possible during the high tide cycle late Sunday night into Monday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-042015-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
404 PM EDT Fri May 3 2024

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ001-501-502-VAZ503-504-WVZ501>506-042015-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
404 PM EDT Fri May 3 2024

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Sterling radar (KLWX), 143 km away, was scanning. The volume nearest the first event began at 00:23 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rockingham

When
May 3, 7:24 PM EST
Where
Rockingham County, 0.92 mi WNW of Stemphleytown
Measured
65 kt (75 mph) estimated gust
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
38.407, -78.965

An empty detached semi trailer overturned, the roof was peeled off of an outbuilding causing a partial collapse, and numerous trees blew down in the vicinity of VA-257 Ottobine Road, VA-737 Cannery Woods Drive, and VA-738 Dry River Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2024Every state in 2024This day in weather historyWarnings in Virginia, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1166708.